Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Bismarck, ND

May 6, 20085 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 6, 2008, 2:30 PM CDT for 5 counties in North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2008, 2:30 PM CDT (19:30 UTC)
Expired
May 6, 2008, 3:15 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Dickey County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND

The radar

The Aberdeen radar (KABR), 115 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 061930
SVRBIS
NDC021-045-047-051-093-062015-
/O.NEW.KBIS.SV.W.0001.080506T1930Z-080506T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT TUE MAY 6 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA...
  WESTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA...
  EASTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...
  EASTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTH CENTRAL STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 315 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  EAST OF LEHR...OR 40 MILES NORTHEAST OF EUREKA...AND MOVING
  NORTHEAST AT 34 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREDONIA BY 240 PM CDT...
  KULM BY 250 PM CDT...
  8 MILES SOUTHEAST OF JUD BY 305 PM CDT...
  6 MILES NORTHWEST OF EDGELEY BY 310 PM CDT...
  7 MILES SOUTH OF NORTONVILLE BY 315 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4675 9885 4616 9830 4601 9937 4634 9963
TIME...MOT...LOC 1930Z 243DEG 29KT 4629 9919

$$

AYD
2 follow-up statements
000 
WWUS53 KBIS 061940
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT TUE MAY 6 2008

NDC021-045-047-051-093-062015-
/O.CON.KBIS.SV.W.0001.000000T0000Z-080506T2015Z/
LOGAN ND-LAMOURE ND-MCINTOSH ND-DICKEY ND-STUTSMAN ND-
240 PM CDT TUE MAY 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTH CENTRAL STUTSMAN...NORTHWESTERN DICKEY...NORTHEASTERN
MCINTOSH...WESTERN LAMOURE AND EASTERN LOGAN COUNTIES...

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FREDONIA...OR 42 MILES NORTHEAST OF EUREKA...MOVING
NORTHEAST AT 33 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREDONIA BY 245 PM CDT...
  KULM BY 250 PM CDT...
  9 MILES SOUTHEAST OF JUD BY 310 PM CDT...
  EDGELEY AND 9 MILES SOUTH OF NORTONVILLE BY 315 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM PREPARE IMMEDIATELY FOR 
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4639 9953 4675 9885 4616 9830 4603 9924
TIME...MOT...LOC 1940Z 243DEG 29KT 4631 9911

$$

AYD
000 
WWUS53 KBIS 061958
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CDT TUE MAY 6 2008

NDC021-045-047-051-093-062015-
/O.CON.KBIS.SV.W.0001.000000T0000Z-080506T2015Z/
LOGAN ND-LAMOURE ND-MCINTOSH ND-DICKEY ND-STUTSMAN ND-
258 PM CDT TUE MAY 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTH CENTRAL STUTSMAN...NORTHWESTERN DICKEY...NORTHEASTERN
MCINTOSH...WESTERN LAMOURE AND EASTERN LOGAN COUNTIES...

AT 256 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR KULM...OR 39 MILES SOUTH OF JAMESTOWN...
MOVING NORTHEAST AT 33 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHEAST OF JUD BY 310 PM CDT...
  EDGELEY AND 8 MILES SOUTH OF NORTONVILLE BY 315 PM CDT...

LAT...LON 4645 9942 4675 9885 4616 9830 4605 9911
TIME...MOT...LOC 1958Z 243DEG 29KT 4637 9892

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:45 AM CDT, 10 hours 45 minutes earlier.

Area forecast discussion, May 6, 3:45 AM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CDT TUE MAY 6 2008

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
THE MODELS BRING A SHORT WAVE ACROSS THE AREA TODAY WITH ITS
ASSOCIATED SURFACE LOW MOVING ACROSS NORTHERN SOUTH DAKOTA.
REGIONAL RADARS CONTINUE TO SHOW WEAK RETURNS ACROSS CENTRAL MONTANA
AND THERE HAVE BEEN REPORTS OF LIGHT RAIN...BUT WITH MINIMAL
ACCUMULATION.  THE SYSTEM WILL INTENSIFY AS IT MOVES INTO THE PLAINS
WITH MODEL SOUNDINGS SHOWING INCREASING PRECIPITABLE WATER.
INSTABILITY WILL INCREASE IN THE AFTERNOON...WITH THE MOST UNSTABLE
AREAS IN THE AFTERNOON SOUTH OF INTERSTATE 90.  BOTH THE NAM AND GFS
GENERATE CONSIDERABLE QPF SOUTH OF JAMESTOWN BY 00Z DUE TO
CONVECTION ALTHOUGH AMOUNTS MAY BE OVERDONE.  AFTERNOON RELATIVE
HUMIDITIES SHOULDNT DROP BELOW 25 PERCENT THIS AFTERNOON...BUT
THERE IS POTENTIAL FOR THUNDERSTORMS AND DRY LIGHTNING THIS
AFTERNOON.  WILL NOT ISSUE RED FLAG WARNING...BUT CONDITIONS WILL
NEED TO BE MONITORED.

WEDNESDAY AND THURSDAY WILL BE CLOSER TO NORMAL ON TEMPS AS THE FLOW
ALOFT REMAINS ZONAL ALLOWING SHORT WAVE TO MOVE RAPIDLY ACROSS THE
FORECAST AREA.  AGAIN...THE PREVIOUS FORECAST HAS A GOOD TREND AS
THE MODELS HAVE BEEN FAIRLY CONSISTENT SO HAVE MADE ONLY MINOR
CHANGES.

.LONG TERM...FRIDAY THROUGH MONDAY...
AN ACTIVE UPPER FLOW PATTERN UNDER A HUDSON BAY LOW WITH DIFFERING
SOLUTIONS BETWEEN MEDIUM RANGE MODELS. WILL STICK CLOSE TO PREVIOUS
FORECAST THIS MORNING.

ON FRIDAY...MODELS BRING A SHORTWAVE TROUGH FROM THE WEST COAST INTO
THE NORTHERN ROCKIES. MEANWHILE...A SYSTEM SITUATED OVER THE AREA AT
12Z FRIDAY MOVES EAST INTO THE GREAT LAKES REGION. ALTHOUGH THERE
ARE DIFFERENCES IN SPECIFICS BOTH THE GFS AND ECMWF AS WELL AS THE
GEM GLOBAL INDICATE SOME QPF OVER THE REGION. WILL MAINTAIN PREVIOUS
SLIGHT CHANCE TO CHANCE POPS. MODELS DO INDICATE COOLER TEMPERATURES
THAN CURRENTLY ADVERTISED SO HAVE ADJUSTED TEMPERATURES DOWN A BIT
ON FRIDAY.

BY 12Z SATURDAY THE SHORTWAVE MOVING THROUGH THE NORTHERN ROCKIES
MOVES INTO THE AREA. THE GFS INDICATES MORE INFLUENCE FROM THE
HUDSON BAY LOW AS IT RETROGRADES WEST. THEREFORE IT IS COOLER AND
DRIER THAN THE ECMWF...ALTHOUGH THE ECMWF DOES KEEP THE QPF WITH
THIS SYSTEM CONFINED TO THE FAR SOUTHERN COUNTIES OF OUR CWA. BOTH
MODELS INDICATE SHORTWAVE ENERGY TRAVERSING THE CWA SO HAVE LEFT THE
SLIGHT CHANCE POPS DURING THE DAY SATURDAY. LOWERED MAX TEMPERATURES
ON SATURDAY JUST A BIT AS WELL. BOTH THE GFS AND ECMWF INDICATE
UPPER RIDGING WORKING INTO THE REGION SATURDAY NIGHT AND HAVE CUT
BACK ON THE POPS...KEEPING A SLIGHT CHANCE ONLY IN THE FAR SOUTH.

IN THE LATTER PORTIONS OF THE EXTENDED...THE GFS KEEPS STRONG
RIDGING OVER THE NORTHERN PLAINS THROUGH EARLY NEXT WEEK UPSTREAM OF
A CLOSED LOW OVER THE EAST COAST. ECMWF INDICATES A MUCH MORE
PROGRESSIVE ZONAL TO NORTHWEST UPPER FLOW OVER THE REGION.

&&

.AVIATION...
SURFACE LOW INDICATED OVER SOUTHEAST MONTANA INTO EASTERN WYOMING
EARLY THIS MORNING...AHEAD OF SHORTWAVE ENERGY TRAVERSING THE
NORTHERN ROCKIES. SCATTERED SHOWER ACTIVITY INDICATED OVER EASTERN
MONTANA INTO THE WESTERN DAKOTAS. LATER TODAY AS A SHORTWAVE TROUGH
APPROACHES THE AREA AND THE SURFACE LOW MOVES INTO THE DAKOTAS
EXPECT SHOWER ACTIVITY TO INCREASE FROM WEST TO EAST WITH INCREASING
UPPER LEVEL SUPPORT. BEST THUNDERSTORM CHANCES WILL REMAIN ACROSS
THE SOUTH...CLOSER TO THE INFLUENCE OF THE SURFACE LOW. WILL BRING
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS FROM WEST TO EAST
ACROSS THE CWA. MAINLY VFR CIGS/VSYBS THIS MORNING WITH A POSSIBLE
MVFR CIG/VSBY ASSOCIATED WITH SHOWERS/THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. LIGHT EAST TO NORTHEAST WIND THIS MORNING WILL INCREASE
THIS AFTERNOON AND TONIGHT WHILE TURNING NORTH TO NORTHWEST WITH THE
PASSAGE OF THE SURFACE LOW...THEN DIMINISH LATE TONIGHT.

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TSW/TWH
Hazardous weather outlook, May 6, 4:16 AM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
416 AM CDT TUE MAY 6 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-070930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
416 AM CDT TUE MAY 6 2008 /316 AM MDT TUE MAY 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY. IF THUNDERSTORMS DO
OCCUR...THE STRONGEST STORMS WILL BE ACROSS SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.